Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 69, NWS Norman, OK

April 10, 2022Garfield County, Kay County, Noble County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 10, 2022, 10:44 PM CDT for Garfield County, Kay County, Noble County, Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2022, 10:44 PM CDT (03:44 UTC)
Expired
Apr 10, 2022, 11:30 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Garfield County, OK, Kay County, OK, Noble County, OK

The radar

The Vance AFB radar (KVNX), 70 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 10:06 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2022-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2022-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
912 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 6:09 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Apr 10, 6:09 PM CDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Norman OK
609 PM CDT Sun Apr 10 2022

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 228 PM CDT Sun Apr 10 2022

Some slight modifications in the near term forecast have been made,
in particular with the drier conditions across Oklahoma. RH values
in the single digits and low teens are ongoing across southwestern
Oklahoma, with the drier air surging along and behind the front,
resulting in near critical fire weather conditions through portions
of central Oklahoma. The forecast for moisture surging northward
ahead of the front still appears on track, with widespread 50 degree
dewpoints across southern and portions of central Oklahoma.

As the cold front continues to move southward through Oklahoma, an
upper level shortwave will also move through the region Sunday
evening and night, which will support the development of some
showers in storms. These storms will mainly be focused in north
central Oklahoma down into central Oklahoma, with a capping
inversion likely preventing any widespread precipitation development
in most other areas along the front in portions of central and
southern Oklahoma. Forecast soundings in northern Oklahoma indicate
ample deep layer shear (0-6km shear > 45kts), which will support for
some severe hail and wind potential.

Precipitation chances end Monday morning, with cooler temperatures
behind the front. Surface winds will decrease throughout Monday and
become light and variable.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 303 PM CDT Sun Apr 10 2022

Monday night:
East to southeast winds will increase and become more southerly
Monday night, especially during the overnight period.  This will
result in higher theta-e air being advected northward into at least
the western two-thirds of Oklahoma and western north Texas.  A
rather low cloud deck should also form beneath a rather strong
capping inversion.

Tuesday:

Surface low pressure over eastern Colorado will deepen and move east
during the day.  This will help maintain a strong southerly wind.  A
dryline is expected to sharpen across western Oklahoma during the
late morning and afternoon, perhaps extending from near Cherokee to
Wichita Falls by late afternoon.

West of the dryline, very dry, hot air will be in place with
temperatures warming into the 90s.  Deep mixing may result in wind
gusts near 60 mph (mainly far west central/northwest Oklahoma),
during peak burning period. This will result in extremely critical
fire weather conditions for several hours Tuesday afternoon/early
evening.

Near and east of the dryline, severe storms will be possible by late
afternoon.  However with a strong capping inversion in place, storm
coverage will likely be isolated to widely scattered.  If a few
storms form, very large hail and damaging winds will be likely given
steep mid-level lapse rates.  If dryline storms fail to form,
another chance may arrive Tuesday overnight when a cold front begins
to push into western Oklahoma and the upper trough helps erode the
capping inversion.

Behind the cold front, very strong gusty northwest winds will
develop during the overnight.  This could be especially hazardous if
large wildfires develop during the day Tuesday.

Wednesday:

Dry air will overspread the entire area by noon Wednesday, so the
severe weather risk will be limited to the morning hours and parts of
south central and southeast Oklahoma.

Northwest winds early in the day should become more westerly
by afternoon.  Gusty winds and low humidity will again create
critical fire weather conditions.

Thursday:

Surface winds will be lighter early Thursday with surface high
pressure over the region.  A southerly wind will return to
at least western Oklahoma during the afternoon and may become
slight breezy.  Afternoon humidity will also be rather low
most areas.  (15-25 percent).

Friday-Saturday:

Late Thursday into Friday moisture return across northern Texas
into southern Oklahoma may result in showers and perhaps
thunderstorms across mainly southern Oklahoma.  Models differ some
with this solution, so will likely keep the forecast dry at this
time.

Over the weekend (Saturday or Sunday), a decently strong cold front
is expected to push across the southern Plains.   Again models
diverge on the timing of this boundary and precipitation chances so
will likely limit PoPs.

&&

.AVIATION...
(00Z TAFS)
Issued at 605 PM CDT Sun Apr 10 2022

A surface cold front near I-44 will continue to move slowly south
overnight. Winds will shift to the north behind the front and
later tonight will have a period of stronger, gusty north winds
before they diminish after sunrise and begin to shift back to the
south by Monday afternoon. There will be a chance for a few storms
later this evening across northern Oklahoma that may impact
PNC/SWO. There will also be moisture pool near the front which
will result in a period of MVFR ceilings across portions of
central into southern Oklahoma and north Texas. Skies should clear
during the day tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  55  75  56  87 /  20   0   0  20
Hobart OK         51  77  55  93 /  10   0   0  10
Wichita Falls TX  58  82  61  93 /   0   0   0  10
Gage OK           44  74  53  91 /  10   0   0   0
Ponca City OK     51  72  50  88 /  30   0   0  20
Durant OK         64  85  63  84 /  10  10  10  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Fire Weather Watch from Tuesday morning through Tuesday evening
     for OKZ004>006-009>011-014>017-021>023-033>038-044.

     High Wind Watch from Tuesday afternoon through Tuesday evening
     for OKZ004-005-009-010-014-021-033-034.

     Red Flag Warning until 9 PM CDT this evening for OKZ033>038-044.

TX...Fire Weather Watch from Tuesday morning through Tuesday evening
     for TXZ083>090.

     Red Flag Warning until 9 PM CDT this evening for TXZ083>090.

&&

SHORT TERM...50
LONG TERM....06
AVIATION...30
Hazardous weather outlook, Apr 10, 7:53 PM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
753 PM CDT Sun Apr 10 2022

OKZ004>048-050>052-TXZ083>090-120100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
753 PM CDT Sun Apr 10 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Isolated to scattered thunderstorms are possible late evening and
overnight, primarily across north central Oklahoma. There is a
Slight Risk of severe storms from around Ponca City down to
Stillwater. Large hail will be the primary hazard with any storms
that become severe. Damaging wind gusts will be a secondary
hazard.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Fire Weather...
Fire weather concerns will continue through the week, primarily
across western Oklahoma and western north Texas. The worst
conditions are expected on Tuesday. A Fire Weather Watch is in
effect for Tuesday. All outdoor burning, and other activities
that could lead to fire starts, should be avoided.

.Thunderstorms...
Severe thunderstorms will be possible late Monday across southeast
Oklahoma, with large hail the main concern. On Tuesday, severe
storms will be possible late in the day through the night, mainly
across areas that are located close to and east of Interstate-35.
All severe weather threats will be possible on Tuesday.

Get graphics and more details at weather.gov/norman and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Apr 10, 10:34 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Norman OK
1034 PM CDT Sun Apr 10 2022

OKZ008-013-110400-
Kay OK-Noble OK-
1034 PM CDT Sun Apr 10 2022

...A strong thunderstorm will impact portions of central Noble County
through 1100 PM CDT...

At 1033 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Perry, moving northeast at 55 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Perry, Red Rock, Marland, Sooner Lake and Ceres.

This includes Interstate 35 between mile markers 185 and 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3660 9704 3659 9706 3658 9700 3659 9694
      3655 9693 3653 9696 3653 9699 3651 9701
      3651 9703 3633 9703 3633 9692 3632 9695
      3625 9741 3640 9746 3664 9705
TIME...MOT...LOC 0333Z 240DEG 49KT 3636 9733

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 10:34 PM CDTSpecial Weather StatementOUNNoble26 min
Apr 10, 11:26 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble26 min
Apr 10, 11:57 PM CDTSpecial Weather StatementOUNGrant33 min
Apr 11, 12:30 AM CDTSpecial Weather StatementOUNGarfield, Kay30 min
Apr 11, 1:00 AM CDTSpecial Weather StatementOUNKay30 min
Apr 11, 3:40 AM CDTRed Flag WarningOUNAlfalfa, Beckham, Blaine, Caddo, Comanche, Cotton and 14 more42 hr
Apr 11, 3:43 PM CDTFire Weather WatchOUNAlfalfa, Beckham, Blaine, Caddo, Comanche, Cotton and 14 more35 hr
Apr 11, 5:39 PM CDTSpecial Weather StatementOUNCoal36 min
Apr 11, 5:46 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNAtoka, Coal44 min
Apr 11, 5:51 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston39 min
Apr 11, 6:26 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNAtoka, Coal, Johnston49 min
Apr 11, 6:55 PM CDTTornado WarningOUNAtoka31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.